Myth 1: Only natural latex gloves can give me an allergy

As we wear gloves more frequently and for longer periods, the issue of glove-associated allergy is becoming an increasing concern. Whilst natural latex gloves are often associated with some of the most serious symptoms (latter may be systemic and can even lead to anaphylaxis), all glove materials have the potential for causing allergies.1)Lebenbom-Mansour, M.H. Oesterle, J.R. Owenby, D.R., Jennett M.K, Post S.K. & Zaglaniczy K. (1997) “The incidence of latex sensitivity in ambulatory surgical patients: a correlation of historical factors with positive serum immunoglobin E levels” Anesth Anagl 85:44-492)Gibbon K.L., McFadden J.P., Rycroft R.J., Ross J.S., Chinn S & White I.R. (2001) “Changing frequency of thiuram allergy in healthcare workers with hand dermatitis”, British Journal of Dermatolgy 144(2):347-350Chemical allergy is more commonly encountered than natural latex allergy, but is often confused with the latter. With natural latex and nitrile gloves, chemical allergy is frequently derived from the accelerators (e.g. thiazoles dithiocarbamates, thiurams etc.) that are used in the vulcanisation process. Plasticizers such as phthalates are often found in vinyl gloves and can also trigger a chemical allergy.

Reality: all glove materials have the potential for causing an allergy

References   [ + ]

1.Lebenbom-Mansour, M.H. Oesterle, J.R. Owenby, D.R., Jennett M.K, Post S.K. & Zaglaniczy K. (1997) “The incidence of latex sensitivity in ambulatory surgical patients: a correlation of historical factors with positive serum immunoglobin E levels” Anesth Anagl 85:44-49
2.Gibbon K.L., McFadden J.P., Rycroft R.J., Ross J.S., Chinn S & White I.R. (2001) “Changing frequency of thiuram allergy in healthcare workers with hand dermatitis”, British Journal of Dermatolgy 144(2):347-350

Leave a Comment

Your email address will not be published. Required fields are marked *